What is it?
Clostridioides difficile (C. diff) is a spore-forming bacterium that can cause inflammation of the colon and diarrhea.
- Often associated with antibiotic use.
- Spreads through the fecal-oral route.
- Spores can survive on surfaces for prolonged periods.
Why does it matter?
- May cause severe diarrhea and dehydration.
- Can lead to serious colitis and complications.
- Spores are difficult to eliminate with routine cleaning.
- Healthcare facilities are important transmission settings.
What should I look for?
- New frequent watery or loose stools.
- Abdominal pain, cramping, or tenderness.
- Fever or signs of dehydration.
- Changes in bowel patterns following antibiotic use.
What should I do?
- Follow required Contact Precautions.
- Use gloves and gown as directed.
- Perform hand hygiene according to facility policy.
- During C. difficile outbreaks, use soap and water after patient care and glove removal.
- Use approved sporicidal disinfectants according to facility procedures.
- Report new or worsening diarrhea promptly.
Related
Sources
- CNA Module 6 — C. difficile
- CDC — Clinical Guidance for C. diff
Flashcards
What common symptoms may suggest C. difficile infection?01-foundations / diseases-conditions
Answer
New watery diarrhea and abdominal discomfort.
What prevention measures matter for C. difficile?03-application / diseases-conditions
Answer
Appropriate contact precautions and facility hand-hygiene protocols.